Dyshidrotic eczema: Causes
Who gets dyshidrotic eczema?
The people most likely to get dyshidrotic eczema (DE) are adults aged 20 to 40, who often have one or more of the following:
Certain medical condition: You have a higher risk of developing DE if you have any of the following:
Atopic dermatitis (eczema) or blood relatives who have eczema
Contact dermatitis, especially an allergy to nickel
Dyshidrotic eczema in your family
Sweaty or moist hands: Some people have flares every spring or summer when the temperature rises.
Working with cement
People who frequently work with cement have a higher risk of developing dyshidrotic eczema.
Wet hands throughout the day or work with certain substances: DE is more common in people who:
Immerse their hands in water frequently during the day, such as healthcare workers, hair stylists, and florists
Work with cement
Work with chromium, cobalt, or nickel
Patients receiving immunoglobulin therapy may get DE
If you are receiving intravenous (IV) immunoglobulin and develop blisters on your hands or feet after an infusion, be sure to tell your doctor. This is likely DE. A few patients develop this eczema after receiving immunoglobulin therapy.
The eczema can worsen with each infusion, so early diagnosis is important. With treatment, most cases of DE due to this therapy are treated successfully. This will allow you to continue receiving immunoglobulin therapy.
Some people find that their DE flares at certain times, such as periods of:
Intense stress or worrying
Warm weather, when heat and humidity rise
Wet work (having wet hands frequently throughout the day)
What causes dyshidrotic eczema?
While researchers have discovered that some people are more likely to get DE, the cause is still unknown.
The cause may be a complex reaction that happens in the immune system.
If you think that you might have DE, an accurate diagnosis and proper treatment are important.
Gerstenblith MR, Antony AK, et al. “Pompholyx and eczematous reactions associated with intravenous immunoglobulin therapy.” J Am Acad Dermatol. 2012;66:312-6.
Habif TP, Campbell JL, et al. “Pompholyx” (card #16). Dermatology DDxDeck. Mosby 2006.
Kotan D, Erdem T, et al. “Dyshidrotic eczema associated with the use of IVIg.” BMJ Case Rep. 2013 Feb 15.
Lee KC, Ladizinski B. “Dyshidrotic eczema following intravenous immunoglobulin treatment.” CMAJ. 2013;185(11):E530.
Schnoop C, Remling R, et. al. “Topical tacrolimus (FK506) and mometasone furoate in treatment of dyshidrotic palmar eczema: A randomized, observer-blinded trial.” J Am Acad Dermatol.2002; 46(1):73-7.
All content solely developed by the American Academy of Dermatology
Supported in part by: